Translator Disclaimer
August 2020 Exceptional graphs for the random walk
Juhan Aru, Carla Groenland, Tom Johnston, Bhargav Narayanan, Alex Roberts, Alex Scott
Ann. Inst. H. Poincaré Probab. Statist. 56(3): 2017-2027 (August 2020). DOI: 10.1214/19-AIHP1026

Abstract

If $\mathcal{W}$ is the simple random walk on the square lattice $\mathbb{Z}^{2}$, then $\mathcal{W}$ induces a random walk $\mathcal{W}_{G}$ on any spanning subgraph $G\subset \mathbb{Z}^{2}$ of the lattice as follows: viewing $\mathcal{W}$ as a uniformly random infinite word on the alphabet $\{\mathbf{x},-\mathbf{x},\mathbf{y},-\mathbf{y}\}$, the walk $\mathcal{W}_{G}$ starts at the origin and follows the directions specified by $\mathcal{W}$, only accepting steps of $\mathcal{W}$ along which the walk $\mathcal{W}_{G}$ does not exit $G$. For any fixed $G\subset \mathbb{Z}^{2}$, the walk $\mathcal{W}_{G}$ is distributed as the simple random walk on $G$, and hence $\mathcal{W}_{G}$ is almost surely recurrent in the sense that $\mathcal{W}_{G}$ visits every site reachable from the origin in $G$ infinitely often. This fact naturally leads us to ask the following: does $\mathcal{W}$ almost surely have the property that $\mathcal{W}_{G}$ is recurrent for every $G\subset \mathbb{Z}^{2}$? We answer this question negatively, demonstrating that exceptional subgraphs exist almost surely. In fact, we show more to be true: exceptional subgraphs continue to exist almost surely for a countable collection of independent simple random walks, but on the other hand, there are almost surely no exceptional subgraphs for a branching random walk.

Une marche aléatoire simple $\mathcal{W}$ sur $\mathbb{Z}^{2}$ induit pour chaque sous-graphe couvrant $G\subset \mathbb{Z}^{2}$ une marche $\mathcal{W}_{G}$ : notamment, si on regarde $\mathcal{W}$ comme un mot infini uniforme sur l’alphabet $\{\mathbf{x},-\mathbf{x},\mathbf{y},-\mathbf{y}\}$, alors la marche $\mathcal{W}_{G}$ commence à l’origine et suit les directions definis par $\mathcal{W}$, en acceptant seulement les pas de $\mathcal{W}$ le long desquels $\mathcal{W}_{G}$ reste sur $G$. Pour chaque $G\subset \mathbb{Z}^{2}$ fixé, la marche $\mathcal{W}_{G}$ a la loi d’une marche aléatoire simple sur $G$ et alors $\mathcal{W}_{G}$ est presque sûrement récurrent dans le sens que $\mathcal{W}_{G}$ visite chaque sommet de $G$ connexe à l’origine un nombre infini de fois. Alors, une question naturelle surgit : est-ce que presque sûrement pour $\mathcal{W}$, les marches $\mathcal{W}_{G}$ sont récurrents pour tous $G\subset \mathbb{Z}^{2}$ à la fois? Dans cet article, on répond à cette question d’une manière négative, en montrent l’existence des graphes exceptionnels sur lesquels la marche est transitoire. En fait, on montre que même si on considère un nombre dénombrable des marches aléatoires simples indépendantes, alors des graphes exceptionnels existent. D’autre coté, on montre que il n’existe pas des graphes exceptionnels pour la marche aléatoire branchante.

Citation

Download Citation

Juhan Aru. Carla Groenland. Tom Johnston. Bhargav Narayanan. Alex Roberts. Alex Scott. "Exceptional graphs for the random walk." Ann. Inst. H. Poincaré Probab. Statist. 56 (3) 2017 - 2027, August 2020. https://doi.org/10.1214/19-AIHP1026

Information

Received: 30 August 2018; Revised: 1 July 2019; Accepted: 28 September 2019; Published: August 2020
First available in Project Euclid: 26 June 2020

MathSciNet: MR4116715
Digital Object Identifier: 10.1214/19-AIHP1026

Subjects:
Primary: 05C81
Secondary: 60G50

Rights: Copyright © 2020 Institut Henri Poincaré

JOURNAL ARTICLE
11 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.56 • No. 3 • August 2020
Back to Top